[Skip to Content]
[Skip to Content Landing]

Acute Promyelocytic Leukemia With Sudden Vision Loss

Educational Objective
Based on this clinical scenario and the accompanying image, understand how to arrive at a correct diagnosis.
1 Credit CME

A 51-year-old man diagnosed as having acute promyelocytic leukemia, undergoing induction therapy with all-trans-retinoic acid (ATRA) and arsenic trioxide that were started 2 weeks prior, presented with sudden loss of vision. Hospital course was complicated by neutropenic fever, receiving cefepime, acyclovir, vancomycin, and voriconazole for prophylaxis. Laboratory test results were remarkable for pancytopenia. On initial examination, his visual acuity was count fingers at 3 ft in both eyes. Intraocular pressures were 10 mm Hg OD and 11 mm Hg OS. Pupils were round and reactive without a relative afferent pupillary defect. Color plates were 1 of 8 OU, with 50% brightness desaturation in the right eye and no red desaturation. Extraocular movements were full. Slitlamp examination was negative for any signs of inflammation. Dilated fundus examination demonstrated bilateral choroidal effusions with diffuse serous retinal detachments (RD) involving the macula without vitritis as well as white centered intraretinal hemorrhages along peripapillary and superior and inferior arcade distributions in both eyes (Figure, A). Optical coherence tomography demonstrated irregular inner retinal surface and subretinal fluid with septae with loss of the ellipsoid zone (Figure, B). Review of systems was positive for fever, tachycardia, odynophagia, productive cough with wheezing, and marked peripheral edema in upper extremities and negative for headache, nausea, vomiting, dysacusis, meningismus, or skin changes.

Please finish quiz first before checking answer.

You answered correctly!

Read the answer below and download your certificate.

You answered incorrectly.

Read the discussion below and retake the quiz.

Differentiation syndrome secondary to all-trans-retinoic acid and arsenic trioxide

C. Stop the ATRA and start steroids

Acute promyelocytic leukemia (APL) is an aggressive acute myeloid leukemia characterized by a balanced reciprocal translocation between chromosomes 15 and 17 resulting in a PML-RARα fusion gene; it is also characterized by coagulopathy with lymphocytic blast cell morphology.1 The mainstay of induction therapy for APL is ATRA with arsenic trioxide, with or without anthracycline-based chemotherapy. All-trans-retinoic acid induction therapy leads to terminal differentiation of the malignant blast cell progenitors.

Differentiation syndrome (DS) is a well-known, life-threatening complication of induction therapy with ATRA and arsenic trioxide. The incidence of DS after starting induction therapy ranges from 2.5% to 31%.2 Luesink et al2 suggest that DS is caused by excessive systemic inflammation from chemokines inducing a life-threatening capillary leak syndrome. It classically presents with unexplained fever, respiratory distress, hemodynamic instability, peripheral edema, acute kidney injury, and pleuropericardial effusions. Our patient demonstrated fever, wheezing with pulmonary infiltrates, and bilateral upper extremity edema. On literature search, we found 3 other documented cases of DS presenting with bilateral serous RD, manifesting with only subretinal fluid and no intraretinal fluid or choroidal effusions.3,4 In 2 of these 3 cases, ATRA was discontinued and steroids were started, leading to resolution of the subretinal fluid. Our case would represent, to our knowledge, the first reported ophthalmic DS with choroidal effusion and serous RD with intraretinal fluid. Treatment of DS typically entails pausing ATRA and starting systemic steroids.3,4 Given this patient’s constellation of systemic symptoms and prior reports of serous RD in the setting of DS, the patient started receiving intravenous dexamethasone (choice C).

Survey Complete!

Sign in to take quiz and track your certificates

Buy This Activity

JN Learning™ is the home for CME and MOC from the JAMA Network. Search by specialty or US state and earn AMA PRA Category 1 CME Credit™ from articles, audio, Clinical Challenges and more. Learn more about CME/MOC

Article Information

Corresponding Author: Andrew A. Moshfeghi, MD, University of Southern California Roski Eye Institute, 1450 San Pablo St, Los Angeles, CA 90033 (andrew.moshfeghi@med.usc.edu).

Published Online: December 5, 2019. doi:10.1001/jamaophthalmol.2019.4838

Conflict of Interest Disclosures: None reported.

Additional Contributions: We thank the patient for granting permission to publish this information.

References
1.
Tallman  MS, Altman  JK.  How I treat acute promyelocytic leukemia.  Blood. 2009;114(25):5126-5135. doi:10.1182/blood-2009-07-216457PubMedGoogle ScholarCrossref
2.
Luesink  M, Pennings  JLA, Wissink  WM,  et al.  Chemokine induction by all-trans retinoic acid and arsenic trioxide in acute promyelocytic leukemia: triggering the differentiation syndrome.  Blood. 2009;114(27):5512-5521. doi:10.1182/blood-2009-02-204834PubMedGoogle ScholarCrossref
3.
Newman  AR, Leung  B, Richards  A, Campbell  TG, Wellwood  J, Imrie  FR.  Two cases of differentiation syndrome with ocular manifestations in patients with acute promyelocytic leukaemia treated with all-trans retinoic acid and arsenic trioxide.  Am J Ophthalmol Case Rep. 2018;9(January):106-111. doi:10.1016/j.ajoc.2018.01.026PubMedGoogle ScholarCrossref
4.
Levasseur  SD, Tantiworawik  A, Lambert Maberley  DA.  All-trans retinoic acid differentiation syndrome chorioretinopathy: a case of multifocal serous neurosensory detachments in a patient with acute promyelocytic leukemia treated with all-trans retinoic acid.  Retin Cases Brief Rep. 2013;7(1):46-49. doi:10.1097/ICB.0b013e3182618d6cPubMedGoogle ScholarCrossref
5.
Lee  CM, Hwang  YS.  Hemorrhagic retinal detachment in acute promyelocytic leukemia.  Taiwan J Ophthalmol. 2013;3(3):123-125. doi:10.1016/j.tjo.2012.12.006Google ScholarCrossref
6.
Stewart  MW, Gitter  KA, Cohen  G.  Acute leukemia presenting as a unilateral exudative retinal detachment.  Retina. 1989;9(2):110-114. doi:10.1097/00006982-198909020-00007PubMedGoogle ScholarCrossref
7.
Smith  MB, Griffiths  EA, Thompson  JE, Wang  ES, Wetzler  M, Freyer  CW.  High pseudotumor cerebri incidence in tretinoin and arsenic treated acute promyelocytic leukemia and the role of topiramate after acetazolamide failure.  Leuk Res Rep. 2014;3(2):62-66. doi:10.1016/j.lrr.2014.07.001PubMedGoogle Scholar
8.
Read  RW, Holland  GN, Rao  NA,  et al.  Revised diagnostic criteria for Vogt-Koyanagi-Harada disease: report of an international committee on nomenclature.  Am J Ophthalmol. 2001;131(5):647-652. doi:10.1016/S0002-9394(01)00925-4PubMedGoogle ScholarCrossref
If you are not a JN Learning subscriber, you can either:
Subscribe to JN Learning for one year
Buy this activity
jn-learning_Modal_LoginSubscribe_Purchase
If you are not a JN Learning subscriber, you can either:
Subscribe to JN Learning for one year
Buy this activity
jn-learning_Modal_LoginSubscribe_Purchase
With a personal account, you can:
  • Access free activities and track your credits
  • Personalize content alerts
  • Customize your interests
  • Fully personalize your learning experience
Education Center Collection Sign In Modal Right

Name Your Search

Save Search
With a personal account, you can:
  • Track your credits
  • Personalize content alerts
  • Customize your interests
  • Fully personalize your learning experience
jn-learning_Modal_SaveSearch_NoAccess_Purchase

Lookup An Activity

or

My Saved Searches

You currently have no searches saved.

With a personal account, you can:
  • Access free activities and track your credits
  • Personalize content alerts
  • Customize your interests
  • Fully personalize your learning experience
Education Center Collection Sign In Modal Right
Topics
State Requirements